Back to contents

Facial wasting

Michael Carter, Greta Hughson
Published: 11 September 2012

New cases of facial wasting caused by anti-HIV drugs are now rare in the UK.

Fat loss from the face is one of the components of lipodystrophy, the name used to describe a syndrome of body fat changes seen in people taking certain types of HIV treatment

Wasting of fat from the face usually occurs together with other changes in body shape and with an increase in the amount of fat in the blood, but it can be the only aspect of lipodystrophy that a person experiences.

Causes

The main cause of facial wasting was treatment with some older anti-HIV drugs.

The drugs, d4T (stavudine, Zerit) and to a lesser extent AZT (zidovudine, Retrovir), are no longer used in routine long-term HIV care in the UK.

Characteristics

Fat wastes away from the fat pad in the cheek, below the cheekbone and beside the nose. This can make a person look very hollow-cheeked, gaunt, or ill. Fat is also often lost from the small fat deposits in the temples.

Health implications

Facial wasting itself is not dangerous. If it is accompanied by increases in blood fat, these can increase the risk of problems such as heart disease and stroke.

Facial wasting can have a very serious impact on emotional and mental health. Many people with facial wasting feel stigmatised, feel that their body fat changes reveal that they are HIV-positive, and lose self-confidence.

It has also been suggested that some people do not take their HIV treatments properly either in the hope that their facial wasting will go away, or to prevent it developing in the first place.

Preventing facial wasting

The main causes of facial wasting were treatment with older anti-HIV drugs called d4T and AZT. These drugs are no longer recommended for routine, long-term use.

Reversing facial wasting

Changing treatment can lead to modest improvements in fat levels.

There has been a move towards the use of reconstructive surgery which is intended to fill out the sunken cheeks of people with facial wasting.

This usually involves injectable substances, and polylactic acid, better known as New Fill is the most common in the UK.

Studies in the UK and abroad have shown that New Fill can reverse the appearance of facial wasting, leading to an improvement in people’s self esteem and confidence.

New Fill is administered by a course of injections into the cheeks, normally spaced over six weeks. The injections encourage skin growth and fill out the sunken areas. Most people have three to five sets of injections, and it’s thought that the effects of New Fill last for around two years. Treatment appears to be safe, with the most frequently reported side-effect being inflammation in the area where the injections were administered.

Access to New Fill from the NHS is limited, but it is available in larger HIV centres, such as those in London and Brighton. It is also possible to obtain private New Fill treatment.

Other cosmetic treatments for facial wasting that are being examined include fat-transfer, collagen, and hyaluronic acid.

If you are affected by facial fat loss, or are concerned about it, talk to your doctor or someone else in your healthcare team about your concerns.

Contact NAM to find out more about the scientific research and information used to produce this factsheet.

Talking points

Talking points is designed to help you talk to your doctor about HIV treatment.

Go to Talking points >
This content was checked for accuracy at the time it was written. It may have been superseded by more recent developments. NAM recommends checking whether this is the most current information when making decisions that may affect your health.